Alert archive / Puerto Rico / Small Craft Advisories in 2016

Small Craft Advisory 41, NWS JSJ

December 15, 2016

NWS JSJ issued this small craft advisory at Dec 15, 2016, 2:45 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2016, 2:45 AM CST (08:45 UTC)
Expired
Dec 15, 2016, 12:00 PM CST
In force
9 hr
Issued by
NWS JSJ

The text

As transmitted.

316 
WHCA72 TJSJ 150845
MWWSJU

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
445 AM AST THU DEC 15 2016

...LIGHT TO MODERATE CHOP EXPECTED TO CONTINUE ACROSS THE OFFSHORE
ATLANTIC WATERS.

.WINDS AND SEAS CONTINUE TO SLOWLY SUBSIDE...HOWEVER MODERATE TO
LOCALLY FRESH TRADE WINDS WILL CREATE A LIGHT TO MODERATE CHOP
MAINLY ACROSS THE OFFSHORE ATLANTIC WATERS UNTIL LATER THIS AFTERNOON.

AMZ710-151645-
/O.NEW.TJSJ.SC.Y.0041.161215T0845Z-161215T1800Z/
ATLANTIC WATERS OF PUERTO RICO AND USVI FROM 10 NM TO 19.5N-
445 AM AST THU DEC 15 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM AST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS REISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM AST THIS AFTERNOON.
ATLANTIC BUOY 41043 NORTH OF THE REGION CONTINUED TO SUGGEST SEAS
NEAR 7 FEET OVER THE OFFSHORE ATLANTIC WATERS.

* WINDS...10 TO 15 KNOTS WITH OCCASIONALLY HIGHER GUSTS.

* WAVES/SEAS...BETWEEN 5 TO 7 FEET OCCASIONALLY UP TO 9 FEET
  OFFSHORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS OR
SEAS OF 7 FEET OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS WAVE
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
1 follow-up statement
997 
WHCA72 TJSJ 151623
MWWSJU

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN JUAN PR
1223 PM AST THU DEC 15 2016

...LIGHT TO MODERATE CHOP EXPECTED TO CONTINUE ACROSS THE
OFFSHORE ATLANTIC WATERS.

.WINDS AND SEAS CONTINUE TO SLOWLY SUBSIDE...HOWEVER MODERATE TO
LOCALLY FRESH TRADE WINDS WILL CREATE A LIGHT TO MODERATE CHOP
MAINLY ACROSS THE OFFSHORE ATLANTIC WATERS UNTIL LATER THIS
AFTERNOON.

AMZ710-151800-
/O.CON.TJSJ.SC.Y.0041.000000T0000Z-161215T1800Z/
ATLANTIC WATERS OF PUERTO RICO AND USVI FROM 10 NM TO 19.5N-
1223 PM AST THU DEC 15 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 PM AST THIS
AFTERNOON...

* WINDS...10 TO 15 KNOTS WITH OCCASIONALLY HIGHER GUSTS.

* WAVES/SEAS...BETWEEN 5 TO 7 FEET OCCASIONALLY UP TO 9 FEET 
  OFFSHORE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
OR SEAS OF 7 FEET OR GREATER ARE EXPECTED TO PRODUCE HAZARDOUS
WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this small craft advisory went out at Dec 14, 7:42 PM CST, 7 hours 3 minutes earlier.

Area forecast discussion, Dec 14, 7:42 PM CST, 7 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
942 PM AST Wed Dec 14 2016

.UPDATE...Isolated light showers that would produce sprinkles of
trace amounts of rain is what we are observing at the moment
across the local area. Drier air has made its way into the local
area, which is confirmed by the 15/00Z TJSJ RAOB which reported
1.05 inches of precipitable water.

Latest guidance suggests that it will remain fairly dry for the
rest of the night and for most of Thursday, for that reason the
overnight forecast was adjusted slightly be decreasing the
precipitation totals and coverage. Other than that there were no
major changes in the forecast. Thursday should be a mostly dry day
but a patch of moisture could invade the local area late on
Thursday and through Friday which will cause scattered showers
across the area.

&&

.AVIATION...VFR conditions expected across all terminals
through 15/24z. Will only mention VCSH on TIST and TISX during
morning hours Thursday and over TJPS during Afternoon hours...but
will not expect any impact on operations. Surface winds mainly East-
Northeast around 5 knots overnight increasing to 10-12 kts with
occasional higher gusts after 15/13z.

&&

.MARINE...Local buoys confirm that the winds and seas are
diminishing and it is expected to continue to do so overnight. A
ship report over the Atlantic offshore waters indicate that the
seas are just a tad below 7 feet, so the marine forecast was
adjusted since the seas are expected to continue diminishing. At
this time, the small craft advisory for the offshore Atlantic
waters will continue until 2 AM AST Thursday. The rest of the
local waters will have seas mainly between 3 and 6 feet. Small
craft should exercise caution. As far as rip currents, most of the
local beaches have a moderate risk of rip currents.

&&

.PREV DISCUSSION... /issued 153 PM AST Wed Dec 14 2016/

SYNOPSIS...A seasonable weather pattern will continue to
prevail across the local islands through Friday with showers
embedded in the trades at times, particularly across the USVI
and eastern Puerto Rico, as well as a few locally induced
afternoon showers...if any...across west PR. Prefrontal
shearline is forecast to reach the local area late Friday
into Saturday.

DISCUSSION...Mostly sunny skies prevailed across the local
islands this afternoon. Very light showers were noted over the
Caribbean coastal waters. A very dry airmass has moved across the
region. Latest TJSJ 14/12Z sounding showed precipitable water
values of 1.21 inches.

A mid to upper level ridge will continue to prevail across the
forecast area through Friday. Although some weakening is expected
particularly at upper levels Friday and into the upcoming weekend,
the mid level ridge will continue to hold through early next week.
Migratory surface highs north of the area will generally promote
fresh to locally strong trade winds with a prefrontal shearline
reaching the local area late Friday into Saturday. Under this
evolving pattern, expect a seasonable weather pattern with showers
embedded in the trades at times, particularly across the USVI and
eastern Puerto Rico, as well as a few locally induced afternoon
showers...if any...across west PR.

AVIATION...Mainly VFR conditions expected across all terminals
during the next 24 hours. However, trade wind showers could create
brief periods of -RA/VCSH across the Leeward/USVI and eastern PR
terminals through the entire forecast period. Low level winds will
continue mainly east at 15 to 20 kts.

MARINE...

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  86  76  84 /  10  10  20  20
STT  77  86  76  86 /  10  20  20  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory until 2 AM AST Thursday for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N.

&&

08/25
Hazardous weather outlook, Dec 15, 2:36 AM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
436 AM AST THU DEC 15 2016

AMZ710>745-PRZ001>013-160845-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
436 AM AST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.WAVES...CHOPPY SEAS BETWEEN 5 TO 6 FEET EXPECTED ACROSS THE
OFFSHORE ATLANTIC COASTAL WATERS. HIGHER SEAS EXPECTED TO THE
NORTHEAST OF THE OFFSHORE ATLANTIC WATERS.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS ACROSS
MUCH OF PUERTO RICO...CULEBRA AND VIEQUES TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE UNTIL AT LEAST
FRIDAY ACROSS CULEBRA...VIEQUES AND THE ATLANTIC COAST OF PUERTO
RICO. WINDS AND SEAS ARE EXPECTED TO INCREASE ONCE AGAIN DURING
THE WEEKEND...LEADING TO CHOPPY SEAS ACROSS THE REGIONAL WATERS
AND A HIGH RISK OF RIP CURRENTS FROM SUNDAY THROUGH EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT RIP CURRENTS TO THE NATIONAL
WEATHER SERVICE IN SAN JUAN.

AMZ715-725-VIZ001-002-160845-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
436 AM AST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

.WAVES...CHOPPY SEAS BETWEEN 5 TO 6 FEET EXPECTED ACROSS THE
OFFSHORE ATLANTIC COASTAL WATERS. HIGHER SEAS EXPECTED TO THE
NORTHEAST OF THE OFFSHORE ATLANTIC WATERS.

.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS FOR MOST
OF THE BEACHES OF OF ST. CROIX.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A MODERATE RISK OF RIP CURRENTS WILL CONTINUE UNTIL AT LEAST
FRIDAY ACROSS ST. CROIX. WINDS AND SEAS ARE EXPECTED TO INCREASE
ONCE AGAIN DURING THE WEEKEND...LEADING TO CHOPPY SEAS ACROSS THE
REGIONAL WATERS AND A HIGH RISK OF RIP CURRENTS FROM SUNDAY
THROUGH EARLY NEXT WEEK FOR MUCH OF THE ISLANDS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER INDIVIDUAL
SPOTTER ARE ENCOURAGED TO REPORT RIP CURRENTS TO THE NATIONAL
WEATHER SERVICE IN SAN JUAN.

Nearby

Small Craft Advisories in Puerto Rico, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.